1. janemary

    janemary Registered User

    Feb 1, 2004
    37
    Enfield
    My husband has now been prescribed sulpiride after being taken off risperidone. He seem to be very "down" but with the anger still there and also has started stripping his clothes off. He has never done this before. Also he is now doubly incontinent. Could this be the result of sulpiride or would it have occurred anyway? Should I try and discuss this with the doctor or should I just see it as natural progress(?) of the illness? Any advice would be helpful. Jane Mary
     
  2. Brucie

    Brucie Registered User

    Jan 31, 2004
    12,413
    near London
    I would always be questioning if, on a change of medication, something new starts to happen.

    The nature of dementias is that there is a decline over time and we always watch out and expect/dread new symptoms.

    That doesn't mean they are normal when they happen, and they can be caused by a change of dosage of an existing medication, the use of a new medication entirely, or even a particular combination of medications.

    I would have the medication changed back as soon as possible, then see what happens. There will always be a delay in changing medications, so that one can get the old one out of the system.

    A problem with dementias is that something that happens once can so easily become habitual. Time shifting is such an example. I had a long tussle with Jan not to have her reverse day and night on me.

    The incontinence may be reversible. I know it happened at home with Jan and my first thought was that it was the next stage of her illness. Then I checked the raft of things I was giving her and discovered that her dosage of lactulose [laxative] might simply be too high. Once I reduced it, she was fine again until she went to hospital on assessment.

    I recommend you discuss it with the doctor. Be firm and request the medication is changed. The doctors often know far less than the carers, and a wise doctor relies on the advice of the carer. The one who didn't in Jan's case I had thrown off the case and things then improved greatly.

    In this business you do what you have to do, for the sake of the patient.
     
  3. John Bottomley

    John Bottomley Registered User

    Apr 7, 2004
    30
    Amisulpiride

    Common side effects are : insomnia, anxiety, agitation, drowsiness, bowel upset such as constipation, nausea, vomiting, and dry mouth, weight gain, dizziness, low blood pressure on standing (that can cause collapse), movement problems with rigid muscles or trembling gait

    Rarer side effects are : high prolactin hormone levels, slowing of the heart rate, high blood sugar (and even diabetes), and a very rare syndrome causing high temperature, rigidity and collapse.

    There are almost certainly other side effects, but those are the ones recognised that anyone has reported when the drug was in clinical trials.

    One thought is, why use amisulpiride at this point in time? The Alzheimers society campaign to reduce such drugs is excellent, and very sensible. We need to question using drugs for all the problems faced. It may well be that amisulpiride doesn't help (and evidence is that these types of medicine help only with aggression, but not with other types of distressed behaviour).
     
  4. janemary

    janemary Registered User

    Feb 1, 2004
    37
    Enfield
    Thanks for the information Brucie and John. I will make an appointment with the doctor to discuss Phil's medication. Hopefully, with more resources in time the care staff will get more training in other means of helping patients with dementia. Thanks again for your help. janemary
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.